Linear IgA dermatosis associated with ulcerative colitis: complete and sustained remission after total colectomy.
Bottom Line: Linear IgA dermatosis has been increasingly associated with inflammatory bowel diseases, particularly ulcerative colitis.The work-up revealed a neutrophil-rich sub-epidermal bullous disease and linear deposition of IgA along the dermoepidermal junction, establishing the diagnosis of linear IgA dermatosis.The patient experienced unsatisfactory partial control of skin and intestinal symptoms despite the use of adalimumab, mesalazine, prednisone and dapsone for some months.
Affiliation: Hospital Geral de Bonsucesso.
Linear IgA dermatosis has been increasingly associated with inflammatory bowel diseases, particularly ulcerative colitis. A 13-year-old male patient with an 11-month history of ulcerative colitis developed vesicles, pustules and erosions on the skin of the face, trunk and buttocks and in the oral mucosa. The work-up revealed a neutrophil-rich sub-epidermal bullous disease and linear deposition of IgA along the dermoepidermal junction, establishing the diagnosis of linear IgA dermatosis. The patient experienced unsatisfactory partial control of skin and intestinal symptoms despite the use of adalimumab, mesalazine, prednisone and dapsone for some months. After total colectomy, he presented complete remission of skin lesions, with no need of medications during two years of follow-up. A review of previously reported cases of the association is provided here and the role of ulcerative colitis in triggering linear IgA dermatosis is discussed.
Related in: MedlinePlus
Mentions: A 13-year-old boy sought dermatological consultation because of itching skin lesionslasting one month. He had had UC diagnosed 11 months earlier and was in continuous useof adalimumab, mesalazine and prednisone (10mg/d). On physical examination, erosionswith some peripherally disposed vesicles over a reddish background on the forehead andglabella were seen (Figure 1). Some impetigo-likepustular lesions were found on the chin and around the nose. There was also oralinvolvement, some crusted clustered papules in the precordium, and some large erosionswith hemorrhagic exudate in the back, lumbar region and buttocks (Figures 2 and 3). In theintergluteal region, a large eroded plaque covered by a whitish membrane was observed(Figure 4). The patient denied use of anymedication previously associated to drug induced-LAD such as vancomycin, penicillin,ceftriaxone, metronidazole, captopril, phenytoin, diclofenac, somatostatin, amiodarone,lithium, cefamandole, cyclosporin, interleukin-2, interferon-γ etc. 1 Histopathology revealed a subepidermalblister and a superficial inflammatory infiltrate consisting of neutrophils arranged incollections on dermal papillae (Figures 5 and6). Direct immunofluorescense of perilesionalskin depicted a strong linear deposition of IgA along the basement membrane and a focalgranular positiveness of C3 (non-specific finding) (Figure 7). IgG, IgM and fibrinogen were negative. The diagnosis of LAD wastherefore established and treatment with dapsone 50 mg/day started. In two weeks therewas regression of all the skin lesions, leaving only erosions inside the mouth, whichwere handled with triancinolone acetonide 0.1% ointment. At this point in time oralprednisone was suspended. One month later there was a relapse of perineal andintergluteal lesions, with bleeding. Oral prednisone was reinitiated in the dose of20mg/day. A new attempt of tapering prednisone resulted again in a worsening of the skinlesions and the dose of dapsone was increased to 100mg/d. LAD remained partially butunsatisfactorily controlled over the next 2.5 months, when the patient underwent totalcolectomy with ileorectal anastomosis for UC and experienced a substantial improvementof skin lesions, allowing reduction of prednisone and dapsone to 10 mg and 50 mg everyother day, respectively. After 3 months, the patient returned with complete remission ofboth LAD and UC and all medications were suspended. There was no relapse in two years offollow-up.